A 21-year-old landed up in hospital with complains of hair loss, mood swings and an unprecedented gain in weight from water retention. But she had no idea that the symptoms had arisen from her habit of using emergency contraceptives as an everyday method of birth control.
“She would regularly take these pills, which delayed her periods for three months,” said Dr Kiran Coehlo, a gynaecologist at Lilavati hospital, Bandra.
The number of young women misusing or overusing emergency contraceptives pills continues to stay high, gynaecologists said. “These pills have high progesterone levels, which can result in bone loss. Ten years ago, we rarely saw such patients, but now it is common,” said Dr Sangeeta Pikale, Mahim.
Oral contraceptive pills either prevent ovulation, fertilisation or implantation, depending on the phase of menstrual cycle in which they are taken. If taken indiscriminately, they can cause hair loss, excessive bleeding and irregular periods.
“These pills cannot be a substitute for regular contraceptive methods. Overuse can lead to unscheduled bleeding, requiring immediate medical attention,” said Dr Sarita Bhalerai, a gynaecologist from Bhatia Hospital, Grant Road.
Doctors blamed frequent advertisements on television for the abuse of the pills. In January 2010, the Drug Technical Advisory Board banned advertisements promoting morning after pills. However, the ban was lifted in October last year.
Pikale treated a 26-year-old woman, who took a morning after pill every 72 hours for a month, misunderstanding a television commercial.
“Acne, hair loss and weight gain are a few of the many side effects of these pills. It should be strictly taken in an emergency,” said Dr Ashok Anand, professor of gynaecology, JJ hospital, Byculla.